Intravenous bisphosphonate therapy is associated with acute phase reaction characterized by fever and musculoskeletal pain. Bisphosphonates have been shown in vitro to activate gammadeltaT-cells to proliferate and produce cytokines, suggesting a role in acute phase reaction, which can be effectively blocked by statins. We conducted a double-blind randomized crossover placebo controlled study in 12 children (12.1 +/- 4.2 yr; 10 girls and 2 boys) receiving intravenous bisphosphonates to evaluate whether statins can be used to prevent acute phase reaction associated with therapy. Children received two cycles given 3-4 mo apart of intravenous bisphosphonate given on 2 consecutive days in each cycle. Atorvastatin 10 mg or placebo was given orally once a day for 3 days, starting the day before intravenous bisphosphonate therapy and on the 2 infusion days. We measured pain using a visual analog pain scale at five time points in 0-48 h, oxycodone use for pain, acetaminophen for fever, C-reactive protein (CRP), and total and percent gammadeltaT-cells. There was a nonsignificant decrease in pain, oxycodone use, and acetaminophen use with Atorvastatin compared with placebo. There was no difference in CRP and total or percent gammadeltaT-cells between the two groups. The results remained unchanged after adjustment for Atorvastatin versus placebo given with the first cycle. We conclude that in vivo Atorvastatin may not be as effective in modulating the acute phase reaction associated with intravenous bisphosphonate as would have been anticipated from in vitro studies.
Journal of bone and mineral research : the official journal of the American Society for Bone and Mineral Research
Acetaminophen; Acute-Phase Reaction; Anticholesteremic Agents; Atorvastatin; Bone Density Conservation Agents; C-Reactive Protein; Child; Diphosphonates; Female; Heptanoic Acids; Humans; Infusions, Intravenous; Male; Oxycodone; Pain; Placebos; Pyrroles
Srivastava, Tarak; Haney, Connie J.; and Alon, Uri S., "Atorvastatin may have no effect on acute phase reaction in children after intravenous bisphosphonate infusion." (2009). Manuscripts, Articles, Book Chapters and Other Papers. 1254.